Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 25, NWS Tallahassee, FL

May 4, 20244 counties in Georgia

NWS Tallahassee, FL issued this flash flood warning at May 4, 2024, 7:16 PM EDT for 4 counties in Georgia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2024, 7:16 PM EDT (23:16 UTC)
Expired
May 4, 2024, 10:15 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, GA, Early County, GA, Miller County, GA, Seminole County, GA

The radar

The Ft Rucker radar (KEOX), 70 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:30 PM EDTFLASH FLOOD1 Ne Colquitt, GACorrects previous flash flood report from 1 NE Colquitt. Water over the roadway in the 300 block of MLK Jr. Street in Colquitt Georgia.
May 4, 7:30 PM EDTFLASH FLOOD1 Ne Colquitt, GAWater over the roadway in the 300 block of MLK Jr. Street in Colquitt County Georgia.
May 4, 7:30 PM EDTFLASH FLOOD3 S Colquitt, GAWater over the roadway at the intersection of Twilight Church road and Lucille road in Miller County Georgia.
May 4, 7:41 PM EDTFLASH FLOOD1 Ene Colquitt, GAWater over the roadway at the intersection of Pine street and Main street in Colquitt Georgia.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WGUS52 KTAE 042316
FFWTAE
GAC087-099-201-253-050215-
/O.NEW.KTAE.FF.W.0025.240504T2316Z-240505T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
716 PM EDT Sat May 4 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Decatur County in southwestern Georgia...
  Southern Early County in southwestern Georgia...
  Miller County in southwestern Georgia...
  Seminole County in southwestern Georgia...

* Until 1015 PM EDT.

* At 716 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Colquitt, Donalsonville, Iron City, Brinson, Enterprise, Mayhaw, 
  Harmony Church Rd/hwy 45, Boykin, Jeterville, Sharphagen, Babcock, 
  Davis Park, Killarney, Eldorendo, Bellview, Cooktown and 
  Sawhatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3121 8502 3127 8504 3131 8500 3129 8492
      3125 8488 3127 8480 3127 8476 3123 8454
      3116 8455 3109 8457 3108 8456 3099 8468
      3096 8476 3100 8481 3102 8490 3112 8497

FLASH FLOOD...RADAR INDICATED

$$

EB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 4, 3:24 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 4, 3:24 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
324 PM EDT Sat May 4 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Sunday)
Issued at 236 PM EDT Sat May 4 2024

Scattered showers and thunderstorms (some strong to marginally
severe) this afternoon should persist into the evening hrs thanks
to a couple of shortwave troughs providing some upper-level
support amidst a moist/unstable airmass. Cooler temperatures aloft
associated with the lead shortwave directly overhead may be
supporting robust updrafts as some convection has exhibited tall
cores, frequent lightning, and occasional downburst signatures.
Isolated heavy rainfall has been observed as well. The trailing
shortwave is aiding in some large-scale lift for non-seabreeze
driven convection north of the FL state line. Remnant outflow
boundaries could also lead to lead to additional development. This
activity should diminish later tonight. Fog and low stratus
should develop in its place towards early tomorrow morning while
low temperatures once again dip to unseasonably warm mid/upper
60s.

Isolated to scattered showers and thunderstorms are poised to
develop tomorrow afternoon via the seabreeze and perhaps an upstream
shortwave lifting across the Upper MS Valley. Coverage appears less
than today with the best chances (up to ~40%) in the Eastern FL Big
Bend into South-Central GA. Forecast soundings depict a
moist/unstable/semi-Inverted V profile which would support gusty
winds and locally heavy rainfall. Otherwise, a building subtropical
ridge from the Gulf ushers very warm conditions. High temperatures
are poised to flirt with 90 degrees away from the immediate coast.

&&

.SHORT TERM...
(Sunday night through Monday night)
Issued at 236 PM EDT Sat May 4 2024

Another weak shortwave passes over the area on Monday, perhaps
bringing a slight boost to our rain chances Monday afternoon. The
highest rain chances will generally be closer to the I-75 corridor
and the Suwannee River Valley (up to 50%), decreasing to the
south and west. Some gusty winds may be possible in the stronger
storms Monday afternoon. Wouldn't rule out some small hail either
given the shortwave on top of us giving us cooler mid-level
temperatures and slightly steeper mid-level lapse rates. Outside
of storms, highs will be in the upper 80s for most areas, though
closer to the mid 80s at the beaches. Lows will be in the middle
to upper 60s.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 236 PM EDT Sat May 4 2024

Mid-level ridging will build across the area mid-week, then begin
to flatten out as another trough approaches from the northwest.
Recent ensemble guidance trends indicate that the ridging may not
be quite as robust as previous forecasts and that troughing to our
north and west could be a bit more progressive and stronger. While
it will still be hot, it may not be quite as hot as previously
thought. Highs could still reach the mid-90s in a few spots
Thursday and maybe Friday, but most will likely top out in the
lower 90s. Lows will become more muggy through the week as they
climb into the lower 70s.

A cold front sinks into our forecast area on Friday into Friday
night, which will bring an increase in rain chances Friday
afternoon. While it's too early to determine any severe potential
with this system, we'll keep an eye on it as it appears there
could be some overlap of adequate shear and instability on Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 141 PM EDT Sat May 4 2024

Scattered SHRA (iso thunder) is evident this aftn. There is
enough convective coverage to warrant prevailing VCTS at all
terminals into the early evening. Potential for t-storms moving
directly over a site is best over DHN/VLD where tempo groups for
-TSRA were introduced. Expect a convective lull overnight/tmrw
morning, but returning fog/low stratus, especially where rain
has fallen. Restrictions of IFR or lower are most likely at
ECP/TLH with at least MVFR elsewhere during the pre-dawn hrs.

&&

.MARINE...
Issued at 236 PM EDT Sat May 4 2024

Generally light south to southeast winds are expected through the
middle of next week with high pressure off to our east. Seas will
remain around 2 to 3 feet. Some increase in winds are possible
mid to late week as the pressure gradient tightens.

&&

.FIRE WEATHER...
Issued at 236 PM EDT Sat May 4 2024

Another round of showers and thunderstorms are expected tomorrow
afternoon via seabreeze initiation. Convection will be capable of
gusty/erratic winds and frequent lightning. Coverage should be less
compared to today. Best chances are over the Eastern FL Big Bend
through the I-75 corridor. Otherwise, very warm conditions are on
tap for Sunday with forecast inland high temperatures around 90 and
heat indices a few degrees higher.

For Monday, we are looking at more diurnally driven storms to focus
along the seabreeze, then drift north past the FL state line.
Similarly warm conditions return as highs surge into the upper 80s
to near 90. Brisk southerly winds combined with mixing heights up to
5000+ ft yield widespread high dispersions Monday afternoon. By
Tuesday, a strong ridge of high pressure aims to suppress convection
and serve as a primer for even hotter weather as the work week
progresses.

&&

.HYDROLOGY...
Issued at 236 PM EDT Sat May 4 2024

Localized heavy downpours are possible in the stronger showers and
storms over the next couple days. PWATs are forecast to be near
1.3 to 1.6 inches, which is around the 75th-90th percentile for
this time of year. These storms won't be widespread, and the
heavier totals of 2-3 inches will be fairly localized. Thus, only
nuisance flooding of poor drainage or urban areas is expected. Due
to the sporadic nature of these storms, river systems will likely
remain unphased by localized downpours.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   87  68  88  67 /  50  30  20   0
Panama City   82  68  84  69 /  10   0  10   0
Dothan        87  65  88  67 /  40  30  20   0
Albany        87  65  88  67 /  70  40  20  10
Valdosta      85  65  89  67 /  60  30  30  10
Cross City    88  65  89  66 /  50  10  40   0
Apalachicola  80  70  81  70 /  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Sunday night for FLZ108-112-
     114-115.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...IG3
SHORT TERM...Young
LONG TERM....Young
AVIATION...IG3
MARINE...Young
FIRE WEATHER...IG3
HYDROLOGY...Young

In the hours before

Local storm report, May 4, 6:52 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
652 PM EDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Tstm Wnd Dmg     Barwick                 30.90N 83.74W
05/04/2024                   Brooks             GA   911 Call Center

            Tree down at the intersection of Barwick and
            Pallock roads in Brooks County Georgia.

&&

EB
Local storm report, May 4, 6:53 PM EDT, 23 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Tallahassee FL
653 PM EDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     1 NW Pidcock            30.79N 83.72W
05/04/2024                   Brooks             GA   911 Call Center

            Tree down at the intersection of highway 84
            and Pidcock road in Brooks County Georgia.

&&

EB
Local storm report, May 4, 6:59 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
659 PM EDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Tstm Wnd Dmg     1 NNW Dixie             30.79N 83.67W
05/04/2024                   Brooks             GA   911 Call Center

            Large tree down at the intersection of Dixie
            Barwick road and highway 84.

&&

EB
Local storm report, May 4, 7:03 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
703 PM EDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Hail             4 SSW Dawesville        30.87N 84.04W
05/04/2024  E1.00 Inch       Thomas             GA   Public

            Quarter sized hail northwest of Thomasville.

0555 PM     Hail             Cairo                   30.88N 84.20W
05/04/2024  E0.70 Inch       Grady              GA   Public

            Dime size hail in Cairo, GA. Social media
            report.

0605 PM     Hail             1 E Pine Park           30.85N 84.09W
05/04/2024  M0.70 Inch       Grady              GA   Public

            Social Media Report. Dime Sized Hail.

&&
Special weather statement, May 4, 7:12 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
712 PM EDT Sat May 4 2024

FLZ017-018-GAZ157-158-042345-
Inland Jefferson FL-Leon FL-Grady GA-Thomas GA-
712 PM EDT Sat May 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON...EASTERN
LEON...SOUTHEASTERN GRADY AND SOUTHWESTERN THOMAS COUNTIES THROUGH
745 PM EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Tallahassee, moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monticello, Florida State University, Tallahassee, Florida A and M,
Doak Campbell Stadium, Alma, Cody, Gaither Community Center,
Tallahassee Memorial Hosp, Rocky Hill, Miccosukee, Iamonia, Drifton,
Tallahassee Mall, Governors Square Mall, Lake Miccosukee, Belair,
Levy Park, Indian Head Acres, and Chaires Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3033 8433 3062 8432 3064 8430 3066 8430
      3067 8431 3069 8429 3069 8432 3071 8432
      3070 8387 3034 8385
TIME...MOT...LOC 2311Z 342DEG 14KT 3065 8413

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

55-SCHOLL
Special weather statement, May 4, 7:14 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
714 PM EDT Sat May 4 2024

ALZ069-GAZ142>145-155>157-050000-
Houston AL-Miller GA-Decatur GA-Baker GA-Mitchell GA-Seminole GA-
Grady GA-Early GA-
714 PM EDT Sat May 4 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HOUSTON...
NORTHEASTERN DECATUR...NORTHWESTERN GRADY...MILLER...SOUTHWESTERN
MITCHELL...SOUTHWESTERN BAKER...NORTHERN SEMINOLE AND CENTRAL EARLY
COUNTIES THROUGH 800 PM EDT/700 PM CDT/...

At 714 PM EDT/614 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Donalsonville, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colquitt, Bainbridge, Donalsonville, Blakely, West Bainbridge,
Centerville, Gordon, Iron City, Climax, Damascus, Brinson, Jakin,
Hanover, Saffold, Ausmac, Babcock, Little Hope, Mayhaw, Decatur Co
A/P, and Rock Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3111 8513 3140 8501 3129 8461 3115 8427
      3077 8441 3101 8501
TIME...MOT...LOC 2314Z 300DEG 23KT 3106 8478

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

55-SCHOLL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:03 PM EDTSpecial Weather StatementTAEMitchell42 min
May 4, 2:27 PM EDTSpecial Weather StatementTAEIrwin48 min
May 4, 2:47 PM EDTSpecial Weather StatementTAELee28 min
May 4, 3:05 PM EDTSpecial Weather StatementTAEBen Hill, Irwin, Tift25 min
May 4, 3:11 PM EDTSevere Thunderstorm WarningTAETift, Worth34 min
May 4, 3:13 PM EDTSpecial Weather StatementTAELee17 min
May 4, 3:40 PM EDTSpecial Weather StatementTAEBerrien, Colquitt, Cook, Tift50 min
May 4, 3:54 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Tift, Worth20 min
May 4, 4:29 PM EDTSpecial Weather StatementTAEBerrien, Cook46 min
May 4, 4:41 PM EDTSpecial Weather StatementTAEDougherty, Terrell64 min
May 4, 4:41 PM EDTSpecial Weather StatementTAEMitchell34 min
May 4, 4:43 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Grady, Mitchell47 min
May 4, 4:47 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Lanier, Lowndes43 min
May 4, 4:53 PM EDTSpecial Weather StatementTAEThomas37 min
May 4, 5:17 PM EDTSpecial Weather StatementTAEBrooks28 min
May 4, 5:20 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas40 min
May 4, 5:27 PM EDTSpecial Weather StatementTAEDecatur, Grady, Miller48 min
May 4, 5:46 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas44 min
May 4, 5:58 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Lowndes, Thomas29 min
May 4, 5:59 PM EDTSevere Thunderstorm WarningTAEDecatur, Miller, Seminole31 min
May 4, 6:03 PM EDTSpecial Weather StatementTAELee57 min
May 4, 6:26 PM EDTAreal Flood AdvisoryTAEBrooks, Decatur, Early, Grady, Miller, Thomas3 hr
May 4, 6:29 PM EDTSpecial Weather StatementTAEDecatur, Early, Miller46 min
May 4, 6:34 PM EDTSpecial Weather StatementTAEGrady, Thomas41 min
May 4, 7:14 PM EDTSpecial Weather StatementTAEDecatur, Early, Miller46 min
May 4, 7:51 PM EDTSpecial Weather StatementTAEDecatur39 min

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.